Massachusetts, 2021

Strong Wind in Massachusetts, March 26, 2021

March 26, 2021 · NWS BOX · 2 events in 2 counties and zones

A strong cold front moved across Massachusetts during the evening hours, causing isolated wind damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong cold front moved across Massachusetts during the evening hours, causing isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 26, 3:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 26, 3:13 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
413 PM EDT Fri Mar 26 2021

.SYNOPSIS...
A cold front tracks east of southern New England during early
this evening. Strong wind gusts are expected this evening through
tonight as colder air moves into the area. High pressure
delivers dry and mild weather Saturday along with diminishing
winds. The next frontal system arrives Sunday, with widespread
showers, some thunder, and locally heavy rainfall. Behind the
front, dry but blustery and much cooler weather arrives Monday.
However, with the weather pattern very progressive, a warming
trend quickly follows Tue and Wed. The next chance of showers
then arrives Wed night and Thursday. Drier weather returns
Friday.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

* Widely scattered showers and isolated thunderstorms possible
  mainly across northern MA before drier air starts to take
  over.

* Strong wind gusts anticipated during late this afternoon and
  tonight.

400 PM Update...

Low pressure center passes over northern New England during this
evening, then moves into the Canadian Maritimes overnight. The
associated cold front moving across southern New England, was on
the NY/CT and MA State line at 4 pm. The front is expected to
reach ORH/IJD 4-5 pm, then BOS/PVD 7-8 pm, lastly crossing the
Cape/Islands. Mid level short wave passes mainly through
northern New England and southern Quebec during this same
timeframe. The best dynamics remain to our north, where there
are better chances for showers and thunderstorms where there is a
slight to marginal risk for severe thunderstorms.

Over our area, K index between 30 to 35 and other indices
showing marginal instability, however drier air is moving into
the area with the front. During early this evening, there is
the potential for scattered to isolated showers, and a few non-
severe thunderstorms until around sunset. Strong wind gusts of
40-50 mph could mix to the surface if a thunderstorm were to
develop. Then precipitation chances diminish during the
evening, dry overnight.

Regarding wind gusts, as the front approaches and crosses
through our region, west to NW wind gusts of 40 to 50 mph
are expected as steep low level lapse rates develop. These
strong wind gusts are expected to continue through midnight, and
will gradually diminish later tonight. Thus Wind Advisory
headlines continue across southern New England.

Temperatures steadily drop behind the front with cold air advection,
with overnight lows in the 30s to low 40s by daybreak Saturday.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH SATURDAY NIGHT/...

Saturday...

Saturday will be breezy in the morning as the maritime low tracks
further away. In our area, mid level ridging and surface high
pressure passing bring subsidence to southern New England. Expecting
mostly sunny skies, though we may generate some afternoon
stratocumulus as the day wears on. Given departing low is of
southern stream origins, post frontal airmass is not very cold. NW
flow becomes light as pressure gradient weakens. Thus sea breeze
development is likely. Expecting afternoon temperatures to
reach the mid 50s to mid 60s, except cooler highs in the 50s
near the shoreline.

Saturday Night...

Increasing cloudiness expected as the surface high tracks northeast
of our area, followed by the approach of another southern stream
system. This low should track from the Ohio Valley into the Great
Lakes Region. Expecting Saturday evening to be dry, then towards
daybreak Sunday have a chance for light rain. Overnight lows in the
mid 30s to low 40s forecast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
Big Picture...

Northern stream flow Sunday and early week. Great Lakes trough
Sunday sweeps across New England Monday. Deepening trough moves on
shore in the Pacific Northwest Sunday, crossing the Great Lakes
midweek and New England Thursday. This draws the southern stream
flow up the coast mid week with milder temperatures, then expect a
cooler flow late week behind the trough.

Precipitable water values climb to around 1.25 inches Sunday, which
is a couple of std deviations above normal. So plenty of moisture
available for showers at that time. One inch PW values move over the
region Wednesday, ahead of the second system.  This is also above
normal, but not as much as on Sunday.

Good agreement on the models through Wednesday, then the solutions
diverge late week. Overall, moderate to high confidence through
Wednesday, then confidence trends lower by late week.

Details...

Main concerns for showers will be Sunday and again Wednesday/
Thursday as each trough moves through. Each system has potential to
bring a wetting rain.

Sunday...

As noted above with the PW values, the Sunday system has the greater
potential for rain. Probability of 0.25 inch or more on Sunday is 70-
80 percent everywhere, while the probability of 1.00 inch or more on
Sunday is 30-50 percent, mainly along the South coast. Strong
southerly low level jet Sunday with 70-80 kt winds at 850 mb and
potential for 40-45 kt at the surface. CAPE forecast is unfavorable
both days, but Total-Totals are forecast 48-50 Sunday which would be
favorable for thunderstorms. Mixing to 950 mb, reasonable in clouds
and rain, would support max sfc temps in the 50s and low 60s. If the
rain is limited and large breaks develop in the clouds then
highs in the 60s would be reasonable.

Monday-Tuesday...

Upper trough and cold pool move overhead Monday. High pressure then
builds in for Tuesday. Expect dry weather. Plenty of cold advection
mixing will support gusty winds around 40 kt, possibly 45 kt. High
pressure builds in Monday night and Tuesday, bringing fair weather
and light winds. Mixing Monday would support max temps in the 40s
and lower 50s. With Monday night dew points in the upper teens and
20s, expect min temps in the 20s inland and lower 30s along the
coast. Mixing Tuesday should push temps into the 50s, but maybe high
40s along the south coast.

Wednesday-Thursday-Friday...

Upper trough swings through the region as noted above. PW values are
a little less than with Sunday's system, but high enough above climo
to expect measurable rain. TT values of 44 to 48 may support
thunder, although less certain than with the Sunday system. Wind
shift moves through after midnight, but showers linger under
the upper trough on Thursday.

Northwest winds bring drier air into the region Friday. The GFS
indicates a closed low lingering over Maine through the day, which
could hold clouds over Southern New England. The forecast will
include some clouds but otherwise a dry day.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

20Z update...Moderate confidence.

VFR across much of the area, with SCT SHRA and ISOLD TSRA
possible, mainly across northern MA. IFR/LIFR conditions across
eastern CT, RI and SE MA erode during 20-23Z, improving to VFR.
Cold frontal passage reaches BAF/BDL around 21Z, BOS/PVD around
23Z. Behind front, W/NW winds gusting 30-40 kts.

In addition, low level wind shear is forecast until 00Z-03Z for
the SE MA and RI terminals due SW winds 45-60 kt at 2kft.

Tonight...Moderate confidence. VFR, except low chance of IFR
lingering on Cape/Islands initially, then becoming VFR. Strong
NW wind gusts 30-45 kts.

Saturday and Saturday Night...High confidence. VFR with local
sea breeze development for the afternoon.

KBOS TAF...Moderate confidence in TAF.

KBDL TAF...Moderate confidence in TAF.

Outlook /Sunday through Wednesday/...

Sunday: Mainly MVFR, with areas IFR possible. Strong winds with
gusts up to 40 kt. SHRA, chance TSRA.

Sunday Night: Mainly MVFR, with local IFR possible. Windy with
gusts up to 35 kt. Chance SHRA, slight chance TSRA.

Monday: VFR. Strong winds with areas of gusts up to 40 kt.

Monday Night: VFR. Breezy.

Tuesday through Tuesday Night: VFR.

Wednesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA.

&&

.MARINE...
* Gale Warning remains in effect for all waters...

This evening/Tonight...

A Gale Warning is in effect for all waters. SW winds gusting
30-35 kts ahead of a cold front, then after 8 pm cold front
passage brings NW winds gusting 30-40 knots. Winds subside below
gale force by daybreak Saturday. Seas 6 to 10 feet.

Saturday...

NW winds 10 to 20 kts diminishing during the day, with local sea
breezes developing by afternoon. Seas diminish to 3 to 5 feet.
SCA headlines will likely be needed.

Saturday Night...

SE winds 10 to 15 kt prevail. Seas 2 to 4 feet, may build to 3
to 5 feet across some of the outer coastal waters.

Outlook /Sunday through Wednesday/...

Sunday: Moderate risk for gale force winds with gusts up to
40 kt. Areas of rough seas. Rain showers, chance of
thunderstorms. Local visibility 1 to 3 nm.

Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 12 ft. Chance of rain showers, slight
chance of thunderstorms.

Monday: Low risk for gale force winds with gusts up to 35 kt.
Rough seas up to 11 ft.

Monday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Tuesday through Tuesday Night: Winds less than 25 kt.

Wednesday: Winds less than 25 kt. Chance of rain showers.

&&

.CLIMATE...
Record high temperatures Fri 3/26...

BOS...79...1922
BDL...74...1922
PVD...75...1922
ORH...71...1949 & 1922

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 5 AM EDT Saturday for CTZ002>004.
MA...Wind Advisory until 5 AM EDT Saturday for MAZ005>007-013>024-
     026.
     Wind Advisory until 5 AM EDT Saturday for MAZ002>004-008>012.
RI...Wind Advisory until 5 AM EDT Saturday for RIZ001>008.
MARINE...Gale Warning until 5 AM EDT Saturday for ANZ230>237-251.
     Gale Warning until 8 AM EDT Saturday for ANZ250-254>256.

&&

SYNOPSIS...WTB/NMB
NEAR TERM...NMB
SHORT TERM...NMB
LONG TERM...WTB
AVIATION...WTB/NMB
MARINE...WTB/NMB
CLIMATE...Staff
Hazardous weather outlook, Mar 26, 3:22 PM EST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Fri Mar 26 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-272030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
423 PM EDT Fri Mar 26 2021

...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-254>256-272030-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
423 PM EDT Fri Mar 26 2021

...GALE WARNING IN EFFECT UNTIL 8 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-251-272030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Massachusetts Bay and Ipswich Bay-
423 PM EDT Fri Mar 26 2021

...GALE WARNING IN EFFECT UNTIL 5 AM EDT SATURDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northern Worcester

When
March 26, 5:00 PM EST to 8:00 PM EST
Where
Northern Worcester forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winds were gusting to 45 to 55 mph during the early evening, in association with the passage of a strong cold front. At 846 PM EDT (746 PM EST), the ASOS at the Worcester Airport recorded a wind gust to 48 mph. In Fitchburg at 710 PM EDT (610 PM EST), there was an amateur radio report of a tree down on a power line, with a brush fire, at Exchange Street and Sarah Lane.

Strong Wind, Northwest Middlesex County

When
March 26, 6:00 PM EST to 8:00 PM EST
Where
Northwest Middlesex County forecast zone
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$500
Reported by
Broadcast Media
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Sadly, winds gusting to around 50 mph, knocked down a rotted tree, which directly hit a 1-year-old baby, who his father was holding in the front yard of his house. The father only had scratches, but the baby was taken to a hospital and he died the next day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Northwest Middlesex County2021-03-261MaleUnder TreeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941116, 941611.